Georgia, 2003

Flash Flooding and Hail in Georgia, August 16, 2003

August 16, 2003 · NWS FFC · 23 events in 14 counties and zones

11 hail, 7 thunderstorm wind, 3 lightning, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$66,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 16, 10:39 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 16, 10:39 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EDT SAT AUG 16 2003

ZONES BEING UPDATED TO REMOVE MENTION OF PCPN THIS
MORNING...OTHERWISE NO CHANGE.

UPDATED TO INCLUDE AVIATION DISCUSSION.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

37
Hazardous weather outlook, Aug 16, 10:30 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT AUG 16 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161900-

1130 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA THIS
AFTERNOON.  IN ADDITION...AN UPPER LEVEL WAVE WILL DIVE SOUTH OUT OF
TENNESSEE.  WITH THESE TWO WEATHER FEATURES MOVING THROUGH THE WARM
MOIST AIR MASS CURRENTLY IN PLACE...SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN AN
AREA SOUTH AND EAST OF A LINE FROM COLUMBUS TO ATLANTA TO ATHENS...
WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF DIMES...WIND GUSTS
TO 60 MPH...AND LOCALIZED FLOODING. THE BEST CHANCE FOR
THUNDERSTORMS TO BECOME MORE ORGANIZED WILL BE BETWEEN 2 PM AND 6 PM.

.DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA AS A
WEAK UPPER LEVEL WAVE DIVES SOUTH THROUGH THE REGION. COOLER
TEMPERATURES IN THE UPPER LAYERS OF THE ATMOSPHERE ASSOCIATED WITH
THIS UPPER WAVE WILL LEAD TO GREATER INSTABILITY. CAPE WILL BE
INCREASING TO BETWEEN 2000 TO 2500. WITH CAPE VALUES IN THIS
RANGE...A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BUILD TO
SEVERE LIMITS.  A WEAK WIND PROFILE THROUGH THE ATMOSPHERE WILL
LIMIT THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...THOUGH WILL
SUPPORT SLOW MOVING STORMS WHICH MAY LEAD TO LOCALIZED FLOODING.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 16, 12:44 PM EST, 31 minutes before
GAZ052>054-066-067-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN TROUP...
MERIWETHER...HEARD...COWETA AND FAYETTE COUNTIES UNTIL 230 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FRANKLIN TO NEWNAN...MOVING
SOUTHEAST AT 20 MPH.  FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS UP TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED WITH THESE
STORMS AS THEY MOVE INTO TYRONE...GRANTVILLE AND PEACHTREE CITY
THROUGH 230 PM.
Special weather statement, Aug 16, 1:01 PM EST, 14 minutes before
GAZ036-037-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND PEA SIZE HAIL
IN OCONEE AND CLARKE COUNTIES UNTIL 230 PM EDT...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF BOGART...MOVING SOUTHEAST AT 15
MPH. A NATIONAL WEATHER SERVICE SPOTTER REPORTED PEA SIZE HAIL WITH
THIS STORM. THESE STORMS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND
LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY MOVE INTO
AREAS NEAR ATHENS AND WATKINSVILLE THROUGH 230 PM.

The radar

The Atlanta radar (KFFC), 14 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind, 3 lightning, 2 flash flood. Local standard time, as filed.

Hail, Fayette

When
August 16, 1:15 PM EST to 1:43 PM EST
Where
Fayette County, Fayetteville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -84.450

Several reports of hail were received from the public, and one from an amateur radio operator. The public reported penny-sized hail in Fayetteville and an amateur radio operator reported quarter-sized hail in Fayetteville. The public reported quarter-sized hail five miles south-southeast of Fayetteville just of Georgia Highway 92 near Harp.

Hail, Carroll

When
August 16, 1:30 PM EST to 2:00 PM EST
Where
Carroll County, Whitesburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.483, -84.917

The public reported penny-sized hail.

Lightning, Fayette

When
August 16, 1:35 PM EST
Where
Fayette County, 4 mi NE of Starrs Mill
Property damage
$750
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

An off-duty National Weather Service (NWS) employee reported that lightning struck his house. Damage was confined to electrical equipment, including a couple of computers, a light fixture, stove light switch control, and an electronic light timer. No fire occurred.

Hail, Clayton

When
August 16, 1:40 PM EST to 1:45 PM EST
Where
Clayton County, Jonesboro
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.517, -84.350

The public reported quarter-sized hail.

Hail, Henry

When
August 16, 1:45 PM EST
Where
Henry County, Stockbridge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.550, -84.233

The public reported quarter-sized hail.

Lightning, Clayton

When
August 16, 1:45 PM EST
Where
Clayton County, 4 mi WNW of Hastings
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

The Fayette county Emergency Management Director reported that Fayette County Medical and Fire Personnel responded to the lightning-related injury of a construction worker at the River's Edge Subdivision, just across the county border in Clayton county. The worker was treated and released with minor injuries.

Thunderstorm Wind, Spalding

When
August 16, 1:50 PM EST
Where
Spalding County, 3 mi E of Griffin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
33.250, -84.217

The Spalding county 911 center reported that a few trees were blown down.

Hail, Taliaferro

When
August 16, 2:50 PM EST
Where
Taliaferro County, Crawfordville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.550, -82.900

The Taliaferro county 911 center reported penny-sized hail.

Thunderstorm Wind, Greene

When
August 16, 3:00 PM EST
Where
Greene County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.550, -83.200

The Greene county 911 center reported that several trees had been blown down throughout the county.

Flash Flood, Morgan

When
August 16, 3:20 PM EST to 4:20 PM EST
Where
Morgan County, Madison
Reported by
EMERGENCY MANAGER
Coordinates
33.591, -83.492 (the zone’s center; the record gives no point)

The Morgan county 911 center reported that several roadways in town were flooded with water flowing over the roads.

Thunderstorm Wind, Morgan

When
August 16, 3:30 PM EST
Where
Morgan County, Rutledge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
33.633, -83.617

The Morgan county 911 center reported that a few trees were blown down near the Golden Pantry. Pea-sized hail was also reported.

Lightning, Greene

When
August 16, 3:30 PM EST
Where
Greene County, Greensboro
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.579, -83.167 (the zone’s center; the record gives no point)

The Greene county 911 center reported that lightning struck a building and set it on fire. Damage estimates were inconclusive.

Hail, Putnam

When
August 16, 3:45 PM EST
Where
Putnam County, Eatonton
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.317, -83.383

The public reported quarter to half-dollar-sized hail.

Hail, Walton

When
August 16, 3:50 PM EST
Where
Walton County, Monroe
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -83.717

The Walton county 911 center reported penny-sized hail.

Thunderstorm Wind, Walton

When
August 16, 3:50 PM EST
Where
Walton County, Monroe
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -83.717

The Walton county 911 center reported that a tree was blown down.

Thunderstorm Wind, Baldwin

When
August 16, 4:00 PM EST
Where
Baldwin County, Milledgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.083, -83.233

The Baldwin county 911 center reported that several trees had been blown down and some power lines were down as well.

Hail, Baldwin

When
August 16, 4:00 PM EST
Where
Baldwin County, Milledgeville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.083, -83.233

The Baldwin county 911 center reported penny-sized hail.

Hail, Hall

When
August 16, 4:05 PM EST
Where
Hall County, Gainesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.300, -83.833

The public reported penny-sized hail.

Flash Flood, Morgan

When
August 16, 4:30 PM EST to 5:30 PM EST
Where
Morgan County, Rutledge
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.591, -83.492 (the zone’s center; the record gives no point)

The Morgan county 911 center reported that several businesses were flooded. Several roads in the area were also flooded. High water on Interstate-20 near Centennial may have caused an accident involving a car which hydroplaned and flipped over.

Hail, Hall

When
August 16, 4:30 PM EST
Where
Hall County, Gainesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.300, -83.833

The public reported penny-sized hail.

Thunderstorm Wind, Washington

When
August 16, 4:30 PM EST to 5:00 PM EST
Where
Washington County, Sandersville
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.983, -82.800

The Sandersville Fire Department and the county 911 center reported that several trees and power lines were down in the city. The public reported that a Chevron Gasoline Station sign had been blown down onto a vehicle. The Sandersville Progress newspaper of Washington county reported that thunderstorm winds blew a large tree down onto a home on Elizabeth Street in Sandersville, causing the roof on the back of the home to cave in.

Thunderstorm Wind, Lumpkin

When
August 16, 5:00 PM EST
Where
Lumpkin County, Dahlonega
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -83.983

The Lumpkin county 911 center reported that at least five trees had been blown down.

Hail, Lumpkin

When
August 16, 5:00 PM EST
Where
Lumpkin County, Dahlonega
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -83.983

The Lumpkin county 911 center reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375337, 5375339, 5375338, 5374909, 5374910, 5375340, 5375242, 5375331, 5375330, 5333608, 5375332, 5375336, 5375333, 5375334, 5375335, 5333606, 5333607, 5333903, 5333902, 5333904, 5333905, 5333906, 5333907.